SHARE THIS POST:
In 2023, North Carolina Overdoses Are Dangerously Increasing
North Carolina has experienced over 4,834 total ER overdoses from January to June 2023, an increase of over 5% over last year. Most of these overdoses were polysubstance, including more than one narcotic.
Fentanyl overdoses increased, but so did unidentified substances, which may later be revealed as xylazine, aka tranq dope. Some tests are not done in hospital ERs but may be done in state crime labs. The DEA says that one in eight drug seizures contains xylazine, and it's been found in 48 out of 50 states and Washington, DC.
Overdoses Skyrocketing in Richmond County
Richmond County has had an increase of over 300% in overdose ER visits this year, higher than any other county. Fentanyl has entered the drug supply, and now the county has the highest fentanyl-positive death rate in North Carolina.
Richmond County has had 34 deaths this year, at a rate of 76.7 per 100,000 — more than twice the number of deaths in the rest of the state. In the past year, there were 3,188 deaths involving fentanyl in North Carolina.
Tranq Dope May Complicate Overdoses
“Tranq dope" refers to a combination of xylazine and fentanyl, both potent drugs with potentially dangerous effects. Many people do not realize that they are ingesting xylazine. However, the people exposed to it tend to be regular drug users who use heroin and fentanyl.
Adding xylazine, a large animal tranquilizer, to a mix of fentanyl or other opioids supposedly makes the high last longer.
However, there are many dangers associated with xylazine and fentanyl:
- Lesions and Infections: Tranq dope is known for causing deep and painful lesions. For regular users, this can lead to tissue infections and amputations. It is a severe side effect for people who are addicted.
- Respiratory Depression: Both xylazine and fentanyl are central nervous system depressants. Together, they can significantly depress the respiratory system, leading to slow and shallow breathing. This respiratory depression can be life-threatening, potentially causing oxygen deprivation and, in extreme cases, respiratory arrest.
- High Potency: Fentanyl is a highly potent synthetic opioid, estimated to be much more potent than morphine or heroin. Combining it with xylazine, a veterinary sedative, can amplify the mixture's potency, increasing the risk of overdose and adverse effects.
- Unpredictable Effects: The combination of drugs can produce unpredictable reactions in individuals. Dosage, purity, and the specific physiological responses of each person can vary. This makes it difficult to anticipate how the body will react.
- Addiction and Dependence: Both drugs are highly addictive substances. Regular use of this combination can lead to physical and psychological dependence, making it challenging for users to quit without professional help.
- Health Risks: Using substances like xylazine and fentanyl can lead to various health risks, including cardiovascular issues, seizures, and potential organ damage.
- Withdrawal: Individuals who use xylazine and fentanyl regularly may experience severe withdrawal symptoms when attempting to stop using. Withdrawal from opioids can be particularly challenging without assistance.
Overdoses are more likely for people who use fentanyl because the drug in its street form can be highly potent. It's also a reason withdrawal symptoms may be amplified - medication-assisted treatment can help, but only with opioids. There's no similar solution for xylazine,
If "tranq dope" is being used in your community, raising awareness about its dangers and providing access to treatment and harm reduction is critical. Overdoses often require Narcan to reverse the opioid part of the overdose, and CPR to help with the xylazine part of the overdose.
Getting Help for Opioid Addiction in North Carolina
If you or someone you love is addicted to opioids here in North Carolina, help is available. We can offer outpatient therapy, Medication-Assisted Treatment, and other services to help you achieve long-term sobriety from opioids.
We offer compassionate, flexible services to North Carolina residents.
Learn more about your options by getting in touch.
If you are in need of help, please call us at: 910-295-7246 or message us.